Kansas, 2013Flash Flooding and Hail in Kansas, August 2 to 3, 2013
August 2 to 3, 2013 · NWS TOP · 13 events in 6 counties and zones
On the morning of Aug 2 elevated thunderstorms formed along a stalled front across Nebraska before moving south across north central Kansas. These storms were efficient rain producers given the very moist air mass that moved in behind a strong high pressure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of Aug 2 elevated thunderstorms formed along a stalled front across Nebraska before moving south across north central Kansas. These storms were efficient rain producers given the very moist air mass that moved in behind a strong high pressure. On Aug 3 the front in Nebraska began to move south into the area, which was able to become unstable during the day before. The event was mostly strong damaging winds with a few large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 2, 2:58 AM CST, 2 minutes earlier.
Area forecast discussion, Aug 2, 2:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT Fri Aug 2 2013
.Short term...(Today and Tonight) ISSUED AT 327 AM CDT FRI AUG 2 2013
Thunderstorms producing very heavy rainfall were continuing to move
southeast into Northeast and East Central Kansas this morning. Radar
loops show a storm induced MCV near Abilene moving southeast.
Precipitation area has become more progressive since 07Z. MESO
analysis shows strong moisture transport into North Central and East
Central Kansas as the low level jet continues to veer to the
southwest. This will place East Central Kansas under the gun through
12z.
Isentropic lift in the 310-315K layer will continue through 15Z this
morning. Given the high theta-e air advecting into East Central
Kansas expect efficient rainfall production as the complex of storms
moves southeast this morning. Convection should be on the wane by
late morning. Mesoscale boundaries will be a focus for additional
development this afternoon and evening. Instability will increase
this afternoon with MLCAPE of 1500-3000 J/KG forecast. Also boundary
in Nebraska will be an additional focus with storms moving southeast
into North Central and Northeast Kansas tonight.
Depending on where the boundary sets up will favor the higher
probabilities of precipitation this afternoon and evening, most
likely over East Central Kansas. Heavy rainfall threat will continue
as 850 MB moisture transport increases into East Central Kansas.
Some storms may also produce hail and strong winds. Will focus
highest POPs across the East Central tonight. Highs today will be in
the 80s with lows tonight in the upper 60s to lower 70s.
.Long Term...(Saturday through Thursday) ISSUED AT 327 AM CDT FRI AUG
2 2013
The active pattern for this summer will continue through the mid
range and extended forecast period. For the majority of the weekend
and next week the area will remain under northwest mid level flow,
characterized by H5 winds in the 30 to 40 knot range, and upper
level H25 winds in the 40 to 50 knot range. By this weekend a
surface ridge will form across the northern plains, extending
northward into continental Canada. The southern edge of this ridge
will represent a surface boundary, where nearly continual chances for
showers and thunderstorms will reside through the weekend into next
week. For Saturday and Saturday night rain chances will increase
from west to east along the surface boundary as the overnight low
level jet interacts with that boundary. Expect those showers to push
off to the east through the overnight hours Saturday night into
Sunday morning, bringing a decent batch of rain to most of northeast
Kansas. Precipitation chances will dwindle through the day on
Sunday, and likely be relegated to the southeastern zones (East
Central Kansas) for Sunday night into Monday morning. Also
sustaining the several chances for rain in the extended period,
especially after Monday will be one or more impulses of energy
embedded within the northwest flow. The exact timing and location of
these impulses is rather uncertain that far out, but the potential
for these embedded waves, as well as the nearly stationary boundary,
which is expected to linger in the area for the next several days,
will prompt the seemingly continuous chance for rain through the
entire mid range and extended forecast. Generally speaking, with the
potential for a large portion of the area to be north of the
stationary boundary, as well as several periods of thick, passing
clouds and rain expect temperatures to be at or well below normal
through the extended period. Forecast highs through the weekend and
next week will call for lower to mid 80s, with upper 80s south of
Interstate 70, however those temps could be cooler should cloud
cover and rain interfere with diurnal warm ups.
JL
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Friday NIGHT)
ISSUED AT 1132 PM CDT THU AUG 1 2013
The convective system continues to move through south towards the
terminals...and has weakened suggesting the boundary layer has
stabilized somewhat. Think SHRA with embedded TS will persist
until the westward extend of the MCS dies or moves east. Models
show QPF hanging on well into Friday morning...but were also to
slow to bring the cold pool into KS. because of this will hedge to
precip ending sooner than models have. Conditions should be VFR
unless a heavier downpour moves through which could cause some
temporary MVFR VSBY and CIGS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WOYNICK
LONG TERM...LEIGHTON
AVIATION...WOLTERS
Hazardous weather outlook, Aug 1, 2:57 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU AUG 1 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO THE AREA FROM NEBRASKA THIS
EVENING...AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...PARTICULARLY THIS
EVENING DURING THE EVENING HOURS NORTH OF INTERSTATE 70. HAIL AND
HEAVY RAIN WILL ALSO BE POSSIBLE. THE POTENTIAL FOR SEVERE WEATHER
IS LOWER SOUTH OF INTERSTATE 70...BUT SMALL HAIL AND GUSTY WINDS
REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES CONTINUE ON FRIDAY AND FRIDAY NIGHT FOR MOST
OF NORTHEAST KANSAS. SOME OF THE STORMS MAY BE CAPABLE OF
PRODUCING HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.
OFF AND ON CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK.
WITH SEVERAL CHANCES FOR THUNDERSTORMS THROUGH THE COMING WEEK...
AND MUCH OF THE AREA HAVING RECEIVED HEAVY RAINFALL IN LATE
JULY...THERE IS SOME POTENTIAL FOR FLOODING THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 1, 9:18 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT THU AUG 1 2013
KSZ011-020345-
NEMAHA-
1018 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA COUNTY...
THROUGH 1045 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 35 MPH ACROSS PORTIONS OF NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SENECA...ONEIDA...WOODLAWN AND CORNING.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3986 9579 3977 9579 3973 9586 3963 9602
3986 9624 3995 9624 3999 9620 4001 9618
4001 9589
TIME...MOT...LOC 0318Z 320DEG 31KT 3996 9599 3986 9613
BOWENSpecial weather statement, Aug 1, 9:45 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU AUG 1 2013
KSZ010-011-022>024-020430-
JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-RILEY-
1045 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTH CENTRAL RILEY...
NORTHERN POTTAWATOMIE...SOUTHERN NEMAHA...MARSHALL AND NORTHWESTERN
JACKSON COUNTIES...
THROUGH 1130 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF EXTREME NORTH CENTRAL RILEY...
NORTHERN POTTAWATOMIE...SOUTHERN NEMAHA...MARSHALL AND NORTHWESTERN
JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...
HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE VERMILLION...CENTRALIA...LILLIS...CORNING...
BLAINE...WHEATON...GOFF.. .ONAGA...WESTMORELAND...HAVENSVILLE
AND SOLDIER.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3958 9580 3933 9650 3965 9681 3975 9681
3995 9625
TIME...MOT...LOC 0344Z 317DEG 27KT 3979 9620 3961 9668
BOWENLocal storm report, Aug 2, 12:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HEAVY RAIN 2 NE COURTLAND 39.80N 97.88W
08/02/2013 M2.50 INCH REPUBLIC KS TRAINED SPOTTER
RAINFALL SINCE 11 PM THURSDAY.
&&
JWLocal storm report, Aug 2, 1:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM HEAVY RAIN CONCORDIA 39.57N 97.66W
08/02/2013 M5.24 INCH CLOUD KS TRAINED SPOTTER
STORM TOTAL SO FAR...STILL RAINING.
&&
JLEvent by event
6 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
Flash Flood, Dickinson
- When
- August 2, 3:00 AM CST to 5:00 AM CST
- Where
- Dickinson County, 0.4 mi WNW of Talmage to 0.3 mi WNW of Talmage
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.033, -97.257
Water rescue near highway 18 and fair rd. Vehicle drove into 2 to 3 feet of running water. The vehicle then became hung up on a stump...allowing rescuers to access the vehicle and perform the rescue.
Flash Flood, Clay
- When
- August 2, 3:06 AM CST to 4:06 AM CST
- Where
- Clay County, 3.62 mi NNE of Industry to 4.3 mi NNE of Industry
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -97.150
Just west of K-15 on 4th road has water flowing over the road.
Flash Flood, Clay
- When
- August 2, 3:06 AM CST to 3:30 AM CST
- Where
- Clay County, 0.89 mi NNE of Clay Center to 1.59 mi SE of Clay Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.392, -97.115
Several streets in Clay center have water running over them.
Hail, Dickinson
- When
- August 2, 10:43 PM CST to 10:44 PM CST
- Where
- Dickinson County, 0.54 mi E of Herington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -96.940
Hail, Morris
- When
- August 2, 11:02 PM CST to 11:03 PM CST
- Where
- Morris County, 0.88 mi NW of Wilsey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -96.680
Thunderstorm Wind, Lyon
- When
- August 2, 11:16 PM CST to 11:17 PM CST
- Where
- Lyon County, 7.01 mi NNE of Plymouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -96.260
Three inch tree limbs blown down. Time estimated from radar.
Thunderstorm Wind, Lyon
- When
- August 2, 11:20 PM CST to 11:22 PM CST
- Where
- Lyon County, 3.32 mi ESE of Plymouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -96.260
Thunderstorm Wind, Lyon
- When
- August 2, 11:20 PM CST to 11:22 PM CST
- Where
- Lyon County, 4.55 mi WNW of Olpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.290, -96.250
Roof blown off a barn. Time estimated from radar.
Hail, Lyon
- When
- August 2, 11:24 PM CST to 11:25 PM CST
- Where
- Lyon County, 7.01 mi NNE of Plymouth
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -96.260
Thunderstorm Wind, Lyon
- When
- August 2, 11:26 PM CST to 11:27 PM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.260, -96.170
Power line blown down relayed by KVOE. Time estimated from radar.
Thunderstorm Wind, Coffey
- When
- August 3, 12:10 AM CST to 12:12 AM CST
- Where
- Coffey County, 0.88 mi NE of Aliceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.160, -95.540
Thunderstorm Wind, Coffey
- When
- August 3, 12:10 AM CST to 12:11 AM CST
- Where
- Coffey County, 1.76 mi NE of Aliceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -95.530
Three trees uprooted, a shed was destroyed, and a home damaged with an attic window blown out.
Hail, Franklin
- When
- August 3, 12:52 AM CST to 12:53 AM CST
- Where
- Franklin County, 3.4 mi SE of Ottawa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -95.220
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469946, 469948, 469951, 469952, 469953, 469954, 469955, 469956, 469957, 469958, 469959, 469960, 469961.